Colorado, 2017

Avalanche in Colorado, March 26, 2017

March 26, 2017 · NWS GJT · 1 event in 1 county or zone

An intense winter storm produced a large amount of high density snowfall which resulted in an unstable snowpack over portions of the San Juan Mountains. The Red Mountain Pass area received 18 inches of the high density snow within a 26 hour period that preceded an avalanche which came down onto Highway 550 on March 26th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An intense winter storm produced a large amount of high density snowfall which resulted in an unstable snowpack over portions of the San Juan Mountains. The Red Mountain Pass area received 18 inches of the high density snow within a 26 hour period that preceded an avalanche which came down onto Highway 550 on March 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 26, 11:16 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 26, 11:16 AM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1216 PM MDT Sun Mar 26 2017

.UPDATE...
Issued at 905 AM MDT Sun Mar 26 2017

Snow was winding down in the mountains this morning, becoming more
scattered in coverage. Expect additional accumulations will be
light, therefore allowed the Winter Weather Advisory for the San
Juan Mountains above 9500 feet expire.

&&

.SHORT TERM...(Today through Monday)
Issued at 500 AM MDT Sun Mar 26 2017

Upper air hand analysis at 500mb show a fairly blocky flow pattern
across the lower 48. Ensembles suggests the heights along the
mid-Atlantic coast to Great Lakes are slightly anomalous. This
ridge is helping to keep a closed low over the MS valley which is
holding back low pressure over our area from sweeping eastward at
a faster pace. Radar mosaic had cooled off late last evening but
through the early morning hours has blossomed. This is mainly due
to convection as the cold core of the trough is slowly translating
across western Colorado ahead of the back edge of the upper level
channelized vorticity. The echos on radar also show northerly flow
in place with cold air advection now favoring north facing slopes.
Places like Telluride...and the Highway 550 corridor from Ridgway
to Silverton will be favored. Snotels show mainly 3 to 6 inch
totals with a few outliers in the 8 to 10 inch range so advisory
is well on track. Snow is down to at least the 7000 foot mark and
there will be some impacts to roadways in the south including
Highway 160 between Durango and Cortez and 550 as mentioned above.
Satellite imagery suggest this system will be focusing east of the
divide by sunrise as the cyclonic jet slides into SE Colorado and
lowers heights aloft and forces cyclogenesis at the surface.
Drying of the dendritic layer and increasing mid level instability
through the afternoon should leave mainly isolated showers in
place favoring the higher divide mountains to the eastern San
Juans. Transitory ridging overnight means dry conditions overnight
which will preclude decent WAA tomorrow morning in the mid
levels. This WAA will be evident by the increasing mid level cloud
deck from SW to NE across the CWA from sunrise onward Monday
morning. Felt the chances of precipitation in the lower elevations
were a bit too optimistic as the lower portion of the the
sounding will be quite dry. Virga seems more likely through the
late morning into early afternoon in most elevations below 7000
feet. Elevated stability decreases and ascent increases with the
arrival of the next cyclonic jet by mid afternoon and showers
will be expanding across the region. Snow levels start around 9000
feet through influenced by convection could be as low as 7500
feet. Temperatures a bit tricky on Monday with thicker mid level
cloud cover being replaced by more patchy convective clouds in the
afternoon. There is a 13 degree spread in the Max numbers just at
GJT as a result and will not make a big swing either way attm.

.LONG TERM...(Monday night through Saturday)
Issued at 500 AM MDT Sun Mar 26 2017

The pattern across the mid latitudes again favor the early week
system to close off to our west Monday night and dig southeast on
Tuesday before swinging east Tuesday night. Ensembles show this
storm picking a decent amount of Pacific moisture out West but it
will really tap the Gulf as it slides south of the 4 Corners on
Tuesday. This storm will bring widespread precipitation much of it
in the form of snow above 8000 feet. Convection will again play a
big role with steep lapse rates leading to afternoon thunderstorms
in many areas on Tuesday. Model spread still interesting with the
H5 low tracks spread from northeast to south-central New Mexico
Tuesday afternoon. Snow is excess of 6 inches again probable over
many mountain locations above 8500 feet by Wednesday morning. The
southern mountains would have to be favored due the proximity of
the low and upper jet.

Confidence in the speed of the potentially cut-off upper level low
over northern NM moving east is moderate as most such lows move
out slower than models predict. However, the GFS and ECMWF do
agree on moving it east into the Central Plains Wednesday and a
brief building an upper level ridge over the region Wed night and
Thursday. There may still be some remnant scattered showers over
the higher terrain Wednesday on the backside of departing low
pressure. Thursday should be dry and warmer.

Then yet another vigorous upper level trough, which is handled
very similarly in the long range models, will drop southeast over
the Great Basin Thursday, cut off Friday and settle south over
Arizona into early next weekend. Sensible weather affects over
eastern UT and western CO are of moderate confidence due to the
nature of cut-off lows despite good agreement in the models. With
such a dynamic system and strong upper level divergence on its
east side as it drops south, would expect a high probability of
precipitation Thursday night and Friday. However, will remain
cautious with precipitation chances and realize that any deviation
in the path or intensity of this system will result in
significant changes one way or the other. A more eastward path
over UT/CO will mean colder with snow at lower levels. A more
westward path leaves our area warmer and drier.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1216 AM MDT Sun Mar 26 2017

Impacts from the last night's storm continued over eastern Utah
and western Colorado through the early part of day. Showers were
more limited and confined to the higher terrain. This trend will
continue through the afternoon so do not expect showers to occur
over TAF sites. However, residual low level moisture and
instability is expected to keep CIGS below ILS breakpoints for
much of the afternoon over KEGE and KASE. Clouds will be
diminishing this evening as the atmosphere stabilizes so expect
TAF sites will see a return to VFR conditions region wide.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

UPDATE...NL
SHORT TERM...15
LONG TERM...15/BM
AVIATION...NL
Hazardous weather outlook, Mar 26, 4:06 AM MST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
506 AM MDT Sun Mar 26 2017

COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
506 AM MDT Sun Mar 26 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers in the Colorado mountains and high valleys will
gradually decrease in coverage and intensity through the mid
morning hours. Travel may be impacted over the southwest Colorado
roadways through sunrise due to icy and snow packed conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Friday...Another series of Pacific storm systems
will move through the area bringing a continued potential for more
winter weather and hazardous driving conditions over the mountain
passes with mountain snow and valley rain. Isolated thunderstorms
are also anticipated Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Mar 26, 8:57 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
957 AM MDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     SNOW             MOLAS PASS              37.74N 107.70W
03/26/2017  M3.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            REPORTED AT MOLAS PASS BY CAIC.

&&

NL
Local storm report, Mar 26, 8:59 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
959 AM MDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     SNOW             COAL BANK PASS          37.70N 107.78W
03/26/2017  M3.0 INCH        SAN JUAN           CO   PUBLIC

            REPORTED AT COAL BANK PASS BY CAIC.

&&

NL
Local storm report, Mar 26, 9:16 AM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 AM MDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY SNOW       4 E CAMP BIRD           37.97N 107.66W
03/26/2017  M11.0 INCH       OURAY              CO   DEPT OF HIGHWAYS

            REPORTED AT MONUMENT ON HWY 550 AT MM 88
            SOUTH OF OURAY BY CAIC.

&&

NL
Local storm report, Mar 26, 9:20 AM MST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1020 AM MDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             8 SW MAHER              38.56N 107.69W
03/26/2017  U1.4 INCH        MONTROSE           CO   CO-OP OBSERVER

            .

&&

NL
Local storm report, Mar 26, 9:43 AM MST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1043 AM MDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY SNOW       7 NE SAWPIT             38.06N 107.91W
03/26/2017  M11.9 INCH       SAN MIGUEL         CO   TRAINED SPOTTER

            .

&&

NL
Local storm report, Mar 26, 9:58 AM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     SNOW             1 SW RIDGWAY            38.15N 107.76W
03/26/2017  M3.5 INCH        OURAY              CO   CO-OP OBSERVER

            .

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
March 26, 12:30 PM MST to 12:35 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

An avalanche came down onto Highway 550 and covered the road up to three feet deep. The highway was closed at that location for several hours as road crews cleared snow off the highway.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706433.